Alert archive / Utah / Snow Advisories in 2008

Snow Advisory 6, NWS Salt Lake City, UT

January 20, 2008

NWS Salt Lake City, UT issued this snow advisory at Jan 20, 2008, 3:38 AM MST. It took effect at Jan 20, 2008, 12:00 PM MST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2008, 3:38 AM MST (10:38 UTC)
In effect from
Jan 20, 2008, 12:00 PM MST
Expired
Jan 21, 2008, 3:35 PM MST
In force
28 hr
Issued by
NWS Salt Lake City, UT

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this snow advisory went out at Jan 19, 9:35 PM MST, 6 hours 3 minutes earlier.

Area forecast discussion, Jan 19, 9:35 PM MST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
935 PM MST SAT JAN 19 2008

.SYNOPSIS...THE NEXT COLD STORM SYSTEM WILL MOVE SOUTH INTO THE
WESTERN GREAT BASIN ON SUNDAY. THIS STORM WILL REMAIN IN THE
AREA THROUGH MUCH OF NEXT WEEK.

&&

.DISCUSSION...THE UPPER LOW CURRENTLY OVER THE PACIFIC NW WILL
TRACK SLOWLY SOUTH THROUGH SUNDAY. BY SUNDAY NIGHT THIS FEATURE WILL
ELONGATE WEST-EAST AND THEN REFORM AS A CLOSED LOW OFF THE NRN CA
COAST MONDAY. THE ASSOCIATED LOW-LEVEL BAROCLINIC ZONE WILL SAG
INTO NRN UTAH SUNDAY...FOLLOWED BY MID-LEVEL COOLING SUNDAY NIGHT
THROUGH EARLY MONDAY. THE INCREASINGLY MOIST AND UNSTABLE AIRMASS
OVER NRN UTAH COMBINED WITH DYNAMIC LIFT SUPPLIED BY EJECTING
SHORTWAVE ENERGY FROM THE PARENT LOW WILL PRODUCE WIDESPREAD SNOW
SUNDAY AFTERNOON/EVENING FOR NRN UTAH. LOCALLY HEAVY SNOWS ARE A
GOOD BET RIGHT NOW...SO WILL MAINTAIN THE WINTER STORM WATCH AS
ISSUED.

SNOW WILL LIKELY SETTLE INTO CNTRL AND PORTIONS OF SRN UTAH LATE
SUNDAY NIGHT MONDAY. THE LOW-LEVEL BAROCLINIC ZONE DOES NOT HOLD
TOGETHER ALL THAT WELL AND THE MID-LEVEL COLD AIR PULLS BACK INTO
NRN CA NEAR THE CENTER OF THE REFORMED UPPER LOW. THIS EVOLUTION
WOULD SUGGEST THAT THE THREAT OF HEAVY PRECIP MINIMAL DOWN SOUTH
MONDAY...SO DONT SEE ANY REASON TO EXTEND THE WATCH ANY FURTHER
SOUTH AT TIME.

THE MIDWEEK PERIOD MAY TURN OUT TO BE A BIT LESS ACTIVITY AS THE
COASTAL CA LOW BUILDS AN UPPER RIDGE ACROSS THE BASIN. SHORTWAVES
EJECTING OUT OF THE MAIN LOW COULD KICK OFF SOME PRECIP IN WRN
UTAH...THOUGH SUSPECT MOST OF THE ACTIVITY WILL REMAIN OFF TO OUR
WEST. THE COASTAL LOW BEGINS TO DECAY LATE IN THE WEEK...WITH THE
REMNANT EJECTING EAST THROUGH THE BASIN EARLY FRIDAY AHEAD OF THE
NEXT VERY COLD PACIFIC SYSTEM MOVING SOUTH THROUGH THE PACIFIC NW.
THIS NEXT FEATURE LOOKS QUITE ENERGETIC IN THE LATEST GFS AS IT
PLOWS RIGHT THROUGH THE HEART OF THE BASIN. THE ECMWF APPEARS TO BE
A BIT SLOWER AS IT FORCES THE CORE OF THIS FEATURE BACK OUT OVER
THE ERN PACIFIC OFF THE BRITCOL COAST. THE KEY MAY BE THE
STRENGTHEN/POSITION OF THE ERN PACIFIC RIDGE.  RIGHT NOW IT COULD
GO EITHER WAY...THOUGH SUSPECT THAT WITH TIME AN ENERGETIC TROUGH
WILL DIG DOWN ALONG THE COAST A BIT CLOSER TO THE ECMWF SOLUTION.

NO UPDATE PLANNED THIS EVENING.

&&

.AVIATION...NO SIGNIFICANT AVIATION ISSUES AT SLC TONIGHT AS VFR
CONDITIONS WILL PREVAIL. CEILINGS ARE EXPECTED TO REMAIN ABOVE
6000FT AGL THROUGH THE NIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH NORTHERN UT NOON SUNDAY THRU 6PM MON.
     UTZ001-002-005>009.

     WINTER STORM WATCH CENTRAL UT 4PM SUNDAY THRU 6PM MON.
     UTZ003-004-010>012-014-015-517.

WY...WINTER STORM WATCH SOUTHWESTERN WY NOON SUNDAY THRU 6PM
     MON. WYZ021.

&&

CONGER/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jan 19, 3:21 PM MST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
321 PM MST SAT JAN 19 2008

UTZ001>016-019>021-517-518-WYZ021-201300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
321 PM MST SAT JAN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LARGE AND RATHER COLD STORM SYSTEM WILL IMPACT NORTHERN UTAH AND
SOUTHWEST WYOMING BEGINNING SUNDAY AFTERNOON. SNOW DEVELOPING
DURING THE AFTERNOON WILL TURN HEAVY SUNDAY NIGHT. THE POTENTIAL
FOR HEAVY SNOW HAS LED TO THE ISSUANCE OF WINTER STORM STORM
WATCHES FOR NORTHERN AND CENTRAL UTAH. CHECK THE LATEST WINTER
WEATHER STATEMENT FOR DETAILS.

SNOW WILL SPREAD INTO SOUTHERN UTAH FOR LATE SUNDAY NIGHT THROUGH
MONDAY...WITH SNOW SHOWERS CONTINUING IN THE COLD AIR BACK ACROSS
NORTHERN UTAH. VERY COLD AIR WILL FILTER THROUGH THE CANYONS OF
THE NORTHERN WASATCH RANGE MONDAY NIGHT AND TUESDAY. STRONG WINDS
THROUGH THE CANYONS ALONG WITH THE VERY COLD TEMPERATURES WILL
CREATE LOCAL AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH VERY
COLD WIND CHILL READINGS.

PERIODS OF SNOW WILL CONTINUE OVER MUCH OF UTAH THROUGH THE COMING
WEEK. THE HEAVIEST SNOWS ARE EXPECTED OVER THE SOUTHERN AND
CENTRAL AREAS OF UTAH THROUGH MIDWEEK...WITH NORTHERN UTAH POSSIBLY
RECEIVING SIGNIFICANT SNOWFALL TOWARD THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:38 AM MSTHeavy Snow WarningSLC36 hr
Jan 20, 3:38 AM MSTWinter Storm WarningSLC36 hr

Nearby

Snow Advisories in Utah, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.